Bleeding After Menopause
Vaginal bleeding after menopause is considered abnormal unless you are taking estrogen and progestin hormones (hormone replacement therapy or HRT) designed to induce monthly cycles.
Bleeding after menopause is usually from irritated, reddened and sensitive tissues of the vagina or endometrium (the inside lining of the uterus). The lining becomes dry and thin.
More serious disorders can cause bleeding after menopause such as excessive growth of the uterine lining called endometrial hyperplasia or an endometrial polyp. Bleeding may also be the first symptoms of pre-cancerous or cancerous changes of the cervix, vagina or uterus.
Bleeding after menopause should always be evaluated by a health care professional. This guide is informational and not intended to replace such an evaluation.
Let's start with a definition of menopause.
Menopause is time of life when you haven't had menstrual bleeding for at least a year after your last period. It's sometimes hard to know which period was or will be the last menstrual period, so it may be helpful to keep a record of the dates of your periods. Periods around and just before menopause can be light or heavy, regular or irregular. The variation is a response to the normal ups and downs of female hormone levels.
Do you know you are or think you could be menopausal?
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.